Alert archive / West Virginia / Flash Flood Warnings in 2018

Flash Flood Warning 5, NWS Charleston, WV

May 7, 2018Lincoln County, West Virginia

NWS Charleston, WV issued this flash flood warning at May 7, 2018, 8:37 PM EDT for Lincoln County, West Virginia. It was in force for 107 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2018, 8:37 PM EDT (00:37 UTC)
Expired
May 7, 2018, 10:24 PM EDT
In force
107 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

County Lincoln County, WV

The radar

The Charleston,WV radar (KRLX), 46 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.6 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2018-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2018-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1892 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

420 
WGUS51 KRLX 080037
FFWRLX
WVC043-080330-
/O.NEW.KRLX.FF.W.0005.180508T0037Z-180508T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
837 PM EDT MON MAY 7 2018

The National Weather Service in Charleston West Virginia has issued a

* Flash Flood Warning for...
  Southwestern Lincoln County in central West Virginia...

* Until 1130 PM EDT

* At 836 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to 1.75 inches of rain have 
  already fallen. Flash flooding is expected.

* Some locations that will experience flooding include...
  Ranger, Spurlockville, Gill, Harts and Mud. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying 
spots. Be especially cautious at night when it is harder to 
recognize the dangers of flooding.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3814 8194 3803 8199 3798 8221 3802 8222
      3802 8220 3805 8219 3805 8221 3807 8221
      3807 8223 3812 8224

$$

16
2 follow-up statements
901 
WGUS71 KRLX 080202
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
1002 PM EDT MON MAY 7 2018

WVC043-080330-
/O.CON.KRLX.FF.W.0005.000000T0000Z-180508T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lincoln WV-
1002 PM EDT MON MAY 7 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM EDT FOR
SOUTHWESTERN LINCOLN COUNTY...

At 959 PM EDT, showers and storms have come to an end over the 
warned area. Any creeks and streams that came out of their banks 
should be falling, and returning to their banks over the next hour. 

Some locations that will experience flooding include...
Harts. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Please report Severe Weather to the National Weather Service by 
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3814 8194 3803 8199 3798 8221 3802 8222
      3802 8220 3805 8219 3805 8221 3807 8221
      3807 8223 3812 8224

$$

16
072 
WGUS71 KRLX 080224
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
1024 PM EDT MON MAY 7 2018

WVC043-080234-
/O.CAN.KRLX.FF.W.0005.000000T0000Z-180508T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lincoln WV-
1024 PM EDT MON MAY 7 2018

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN LINCOLN COUNTY IS
CANCELLED...

The rainfall has ended and emergency management has received no 
flooding reports.

LAT...LON 3814 8194 3803 8199 3798 8221 3802 8222
      3802 8220 3805 8219 3805 8221 3807 8221
      3807 8223 3812 8224

$$

16

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at May 7, 7:41 PM EDT, 56 minutes earlier.

Area forecast discussion, May 7, 7:41 PM EDT, 56 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
741 PM EDT Mon May 7 2018

.SYNOPSIS...
A weaker upper level system crosses through Tuesday. A cold
front crosses Thursday. Warming into the weekend.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 735 PM Monday...
Slow moving convection gradually starting to wane this evening.
Will allow the watch to expire as scheduled.

As of 235 PM Monday...

Noted isolated to scattered convection firing over central and
southeastern WV this afternoon. So far, the activity is moving
off to the east and axis of development is offset from area of
wettest soils across the watch area. As mid level shortwave,
readily apparent on water vapor imagery rotates through, expect
further shower development to be realized and will keep flood
watch in place for remainder of the afternoon.

Trough shifts east on Tuesday with slight rises in height
field. Shower activity should be diminished with main focus of
activity over the elevated eastern terrain.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 320 PM Monday...

Ridging briefly builds after the exit of the aforementioned
trough toward the East. Southerly flow works in by Wednesday
boosting afternoon temperatures to the mid-80s in the western
lowlands and mid-70's in the mountain valleys. In spite of
moisture availability, ridging and high pressure aloft ought to
suppress diurnally driven showers. Though, a weakening of high
pressure with some better convergence is possible... hence the
inclusion of slight chance Wednesday afternoon in the mountain
zones.

Low level flow eventually strengthens and turns southerly ahead
of a northern stream wave. Ridging aloft will yield to a short
wave advecting through the northern jet over southern Canada and
the Great Lakes Region. Attached to it will be a low pressure
system currently progged to traverse northern Michigan, dragging
a cold front/surface trough across the Ohio Valley.

Timing of the cold front will ultimately dictate any sort of
severe weather threat. At this time, models are in fair
agreement that the cold front will be near to the extreme
western zones in SE Ohio by around 8 AM Thursday morning. Warm
sector instability is a given synoptically, however solar
insulation would further destabilize the atmosphere. This,
coupled with 30-40kts bulk shear would support strong storms
capable of producing strong winds and large hail. Tornado odds
would be lower with the center of low pressure well to the
North. Should the front arrive sooner, as models have been
somewhat trending toward, severe threat would be lower with less
destabilization. Should the front arrive later, however, that
could lead to widespread thunderstorms with embedded severe
storms possible particularly because of a strong mid-level jet
ahead of the front leading to better dynamics.

Front timing is also pertinent for afternoon temperatures, so
Thursday's high temp is relatively low-confidence as it will
depend on front timing. Chose to go slightly warmer than a
consensus blend, with a consensus blend temperature curve. This
front weakens and stalls out over the mountains Thursday night,
drying as it does so.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 345 PM Monday...

The remnant frontal boundary carried over from the short term
returns northward as a warm front with ridging and renewed SW-
erly flow. Some showers are possible with this on the western
flank Friday night, but lack of solar insulation help means
only slight chance PoPs for now. A summer- like pattern settles
in for the remainder of the period under zonal flow with high
temps, dew points, and diurnally driven shower/storm activity
possible.

Looking at ensembles, high confidence exists in weekend
conditions with a warm/stationary front about 300 miles north
of the area under zonal flow. Have hedged more toward bias-
corrected consensus blends to bring highs up to near 90 this
weekend as a result. Most precip will stay near the front, so
have refined northern PoPs a bit to account for likelihood that
it'll stay to the North. Diurnally driven storms are still
possible however, particularly across the mountains Saturday.

Next trough/low/cold front system comes Monday with widespread
thunderstorms likely.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
As of 738 PM Monday...

Isolated convection gradually starting to wane. Overnight,
expect areas of fog to develop, with local IFR conditions or
worse. Any fog will dissipate after 13Z. Additional convection
possible on Tuesday, particularly after 18Z. Light surface winds
during the period.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z
WEDNESDAY...

FORECAST CONFIDENCE: High to Medium.

ALTERNATE SCENARIOS: Fog formation and extent tonight may vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                            TUE 05/08/18
UTC 1HRLY       00   01   02   03   04   05   06   07   08   09   10   11
EDT 1HRLY       20   21   22   23   00   01   02   03   04   05   06   07
CRW CONSISTENCY  H    H    H    H    H    M    L    L    L    L    M    M
HTS CONSISTENCY  H    H    H    H    H    H    H    M    L    L    L    L
BKW CONSISTENCY  H    H    H    H    H    H    M    M    M    M    M    L
EKN CONSISTENCY  H    H    H    H    H    M    M    M    L    L    L    M
PKB CONSISTENCY  H    H    H    H    H    H    H    M    L    L    L    M
CKB CONSISTENCY  H    H    H    H    H    H    H    M    L    L    L    L

AFTER 00Z WEDNESDAY...
Brief IFR possible Wednesday morning in fog. IFR possible in
showers and thunderstorms Thursday and Thursday night.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flood Watch until 8 PM EDT this evening for WVZ015-026>028-039-
     040-517-519>526.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...KMC/TRM/26/MC
NEAR TERM...KMC/sl
SHORT TERM...MC
LONG TERM...MC
AVIATION...SL
Hazardous weather outlook, May 7, 6:12 AM EDT, 14 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
612 AM EDT Mon May 7 2018

WVZ015-026>028-039-040-517-519>526-081015-
Kanawha-Boone-Clay-Braxton-Upshur-Barbour-Northwest Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
612 AM EDT Mon May 7 2018

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for portions of central West
Virginia, northeast West Virginia, northern West Virginia,
southeast West Virginia and southern West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-013-
014-016>020-024-025-029>034-515-516-518-081015-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Roane-
Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Gilmer-Lewis-Harrison-
Taylor-McDowell-Wyoming-Northwest Raleigh-Southeast Raleigh-
Southeast Fayette-
612 AM EDT Mon May 7 2018

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia, and portions of central West Virginia,
northern West Virginia, southeast West Virginia, southern West
Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 7, 5:59 PM EDT, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Charleston WV
559 PM EDT MON MAY 7 2018

VAZ004-072230-
Buchanan-
559 PM EDT MON MAY 7 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BUCHANAN COUNTY...

At 559 PM EDT, a strong thunderstorm was located near Davenport,
moving southeast at 10 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm. Torrential rainfall is also occurring with this storm, and
may cause localized flooding. Do not drive your vehicle through
flooded roadways.

Locations impacted include...
Davenport and Vansant.

LAT...LON 3705 8210 3704 8211 3717 8220 3724 8210
      3713 8193 3713 8196 3712 8197 3713 8199
      3712 8200 3709 8202 3707 8202 3705 8204
      3704 8208
TIME...MOT...LOC 2159Z 321DEG 7KT 3715 8212

16

Nearby

Flash Flood Warnings in West Virginia, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.